Whenever the rainbow appears in the clouds, I will see it and remember the everlasting covenant between God and all living creatures of every kind on the earth." Genesis 9:13

Tuesday, June 12, 2007

Totally different topic

Not much change. Another psychologist appointment confirmed that I'm continuing with dysphoric mania. Expected, but still the hardest thing to control in me. Then I got really angry with my psychologist, so it wasn't that helpful. In general I'm just counting days until I see the psychiatrist Saturday.

On the possibly plus side I think I have more rash. The good news from that would be that it would be from something besides Lamictal, giving me a better chance of success on Lamictal. I think it may just be heat rash which would clearly not explain the hideous hives, but it gives me a potential positive.

This heat? rash had me thinking a little. Some of it is on my stomach and would basically be there because of (frankly) fat from meds. I started thinking about the extra weight I carry and realized that of all the strange things to be really ok, that's probably one of my best.

People who meet me now often ask "Lithium?Depakote? Don't those cause a lot of weight gain? I could NEVER take them." I always just smile and tell them they could do a lot if they felt bad enough.

I was tiny (size 6; 120 lbs at most) until I started taking lithium. I immediately gained about 50 lbs and then gained more on depakote, although not much. (Like always I have reversed what most people do). Other meds added more weight and for a long time I hung out around 190, which is pretty chubby for my frame. It is frustrating because I eat much more healthily than many people and yet have nothing to show for it. I will not diet because I know I am unlikely to lose much weight with the meds and I don't want the sense of failure. I just eat the best I can and make sure I get tons of veggies and protein. After last year's mess with not eating for 5 months and having poor nutrition I lost 30 lbs, but that went back on quickly. I then lost a little weight when my hypothyroidism was treated, but after going to my sky-high Depakote dose over the last several months I've regained that.

I am aware of the changes in my body. I am self-conscious about them and dress in baggy clothes trying to hide my body. (OK, and wearing scrubs doesn't do much to help get past this). I already had issues with this because it wasn't safe to be a girl when I was growing up and so I already had issues with a woman's body, but those are multiplied.

So I'm very aware of the fat issues. Every time someone says they couldn't take meds that cause weight gain though I realize that they didn't know me when I was as skinny or skinnier than they are. I was an athlete and I had the body to show it, right down to toned and defined abs.

But it does strike me as funny that people can't conceive of feeling so terrible they would readily give up physical attributes to feel partially well again. Over and over I've had this discussion and I've come to the conclusion that it shows how far we go to extremes in believing that what we have felt is the worst. All of these people have been on antidepressants and felt horrible to need them and take them, but the antidepressants worked for them. Which makes it impossible to conceive feeling so bad that you don't care if you have to throw away every item of clothing you own including shoes (these meds have actually made my feet change size by causing prolonged and significant swelling).

It's such a different world out there.

3 comments:

Sarah said...

*finally speaking up*

I am one of those people.
I was originally put on anti-depressants because of anorexia. It made me gain weight ... and part of me still hates being happy because of that. (I should write a post about this, shouldn't I?)

I think I'll think about this more and save it for a real post instead of filling up your comments section. *nods*

Just Me said...

You can fill up the comments as much as you want, but a post is great too. I'll be interested to read.

Because the truth is, if you say "I never could" then what do you do if the other meds do not work? If you need more than an antidepressant and need more than the least effective meds you'll probably be gaining weight and usually plenty of it.

Yet after I hated choosing this so much life seems so much more important than chubbiness.

Emilija said...

I gained 60 pounds in a year after going on zyprexa. And yet this is the medication that is probably the most responsible for giving me my life back. So I have a love-hate relationship with it. I haven't been able to lose the weight. But it is better to be fat than to spend the rest of my life on disability, in and out of hospitals. And if the pounds take years off of my life, well I don't think I would have survived much longer without my meds. But yes, I still have body image issues. Fortuately, no diabetes.

I can never understand depressed people who say that they would never take medication. Sometimes they don't even have a good reason why, they just don't like the idea. I just tell myself, they must not be depressed enough. When I'm depressed, I'd do just about anything to get out of it. And I don't just do meds, I do light therapy and amino acids (l-tyrosine and 5-HTP) and a ton of supplements that are also vital to my mental health. And I try to sleep regular hours. All that helps. The thing I don't do enough of is regular exercise, but that's kind of hard to do when you have a problem with depression...